Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Invest Dermatol. 1984 May;82(5):515-7.

Minoxidil stimulates cutaneous blood flow in human balding scalps: pharmacodynamics measured by laser Doppler velocimetry and photopulse plethysmography.

Abstract

In a double-blind study with randomly assigned topical solutions of 0%, 1%, 3%, or 5% minoxidil, the blood flow in balding scalps of 16 human volunteers was measured by the noninvasive techniques of both laser Doppler velocimetry (LDV) and photopulse plethysmography (PPG). On two consecutive days, an 0.25-ml volume of the assigned minoxidil formulation was spread uniformly over a 100-cm2 area of each side of the bald scalp and cutaneous blood flow was recorded for the following 4 h. Both measurement techniques showed that the 5% minoxidil solution stimulated the microcirculation of the bald scalp. Increased blood flow was greater with the 5% minoxidil solution than with the other treatments. Measured by LDV on day 1, the increase (p less than 0.0001) in blood flow occurred within 15 min of application of the 5% solution of minoxidil and was maintained at least through hour 1. On day 2, LDV showed blood flow stimulation with the 5% solution was 3-fold (p less than 0.0001) within 15 min of application and was so maintained for about 1 h. Measured by PPG, the only statistically significant (p less than 0.01) response occurred with the day 2 application of the 5% minoxidil solution. PPG is dependent on local blood volume and is only weakly correlated to cutaneous blood flow, which makes it unsuitable for this kind of study. Analysis of vital signs for days 1 and 2 revealed no systemic effect from treatment with minoxidil, suggesting that the blood flow stimulation was directly related to the topical application of minoxidil.

PMID:
6239893
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk